Meprobamate high and abuse causes increases in concentration of the drug in body which leads to the following:
- Loss of muscle control,
- Severe impairment or cessation of breathing,
Meprobamate high is still a continuing problem in many countries where this drug might be available illegally.
Meprobamate is a Schedule IV drug in the USA and a S5 category drug in South Africa.
Death occurs in concentration as less as 12 g of meprobamate and survival with as much as 40 g.
In an overdose, meprobamate tablets may form a gastric bezoar, requiring physical removal of the undissolved mass of tablets through an endoscope.
Therefore, administration of activated charcoal should be considered even after 4 or if levels are rising.
Regular use for Meprobamate high can cause physical dependence and a potentially life threatening abstinence syndrome similar to that of barbiturates and alcohol which is delerium tremens.
Meprobamate with analgesics like paracetamol can induce severe liver toxicity resulting in paracetamol poisoning.
The exact form of the preparation used should be identified immediately if possible, as patients who have also overdosed on paracetamol can reduce to avoid permanent liver damage with the administration of acetylcysteine.
This Meprobamate abuse is the reason it should be discontinued as soon as possible. This is often achieved through an extended regimen of slowly decreasing doses over a period of weeks or even months.
The patient may be given a longer-acting gabanergic agent such as diazepam, in a manner similar to the use of methadone therapy for opiate addiction, before attempting de-titration.
European Medicines Agency issued a recommendation to stop any marketing of meprobamate containing medicine and its combinations in the European Union in January 2012
Recent studies have questioned the risk of Meprobamate high abuse being more than the benefit dervived by the treatment using it.